Purpose. Intravitreal injection of triamcinolone acetonide has increasingly become a therapeutic option for neovascular, inflammatory, and edematous intraocular diseases. A common side effect of this treatment is a steroid-induced elevation of intraocular pressure. In most of these patients, the rise in intraocular pressure can be treated topically. Those cases that cannot be treated medically have been treated with filtering surgery. This report presents a case of intraocular pressure elevation after intravitreal triamcinolone acetonide injection that was successfully treated with selective laser trabeculoplasty.
Case Report. A 63-year-old white man presented with brow ache on the right side approximately 3 months after undergoing intravitreal injection of triamcinolone acetonide for diabetic macular edema in the right eye. Applanation tonometry revealed an intraocular pressure of 45 mm Hg in the involved eye. After initial treatment with topical medications, the patient underwent selective laser trabeculoplasty. Now, 6 months postlaser treatment, the intraocular pressure in the involved eye is stable at 15 mm Hg without topical medications.
Conclusions. A steroid-induced elevation of intraocular pressure is a common and widely reported side effect of treatment with intravitreal triamcinolone acetonide. This case report suggests that selective laser trabeculoplasty has potential as first- or second-line therapy for intraocular pressure elevation after intravitreal triamcinolone acetonide injection.